It appears that your MSWorld session has not been initiated or has expired. To renew your session, please click here, then click 'Logout' on the right hand side and log back in again.

Go Back   MSWorld Forums > MSWorld Message Boards > Medications & Treatments > Tecfidera
Register FAQ Calendar Guidelines Mark Forums Read Login

Tecfidera For discussions regarding Tecfidera (also known as BG-12)

Reply
 
Thread Tools Display Modes
  #1  
Old 06-30-2013, 11:34 AM
dlarson dlarson is offline
 

Join Date: Dec 2010
Posts: 25
Why?

Does anyone know why tecfidera is so hard on your stomach?
Reply With Quote
  #2  
Old 06-30-2013, 09:20 PM
Leeaura's Avatar
Leeaura Leeaura is offline
Registered Member
 

Join Date: Feb 2012
Posts: 162
I haven't figured that out of course, but I think it's more than just swallowing the pill that causes problems. I think it has more to do with the drug building up in your system.

During my first Tec attempt, I didn't have any side effects at all until Day 20 (40 doses)! On that day, I awoke with a horrible stomach ache. Pepto, Zantac, Zofran, nothing helped. Stomach hurt and couldn't keep any food down. Doc said I just had to fight thru it. It wasn't his stomach that hurt so after 3 days, I quit taking the med. Symptoms continued for 7-8 days.

Promised my doc I would try again (amping up slower) after Vacay this week. I'm going to talk to my pharmacist first about what RX may be out there to help w stomach issues.

What I'd like to know is how we missed this info while waiting for Tec to hit the streets. Are trial participants forbidden from discussing drugs/side effects while enrolled in trial studies?
Reply With Quote
  #3  
Old 07-01-2013, 08:10 AM
dlarson dlarson is offline
 

Join Date: Dec 2010
Posts: 25
Quote:
Originally Posted by Leeaura View Post
I haven't figured that out of course, but I think it's more than just swallowing the pill that causes problems. I think it has more to do with the drug building up in your system.

During my first Tec attempt, I didn't have any side effects at all until Day 20 (40 doses)! On that day, I awoke with a horrible stomach ache. Pepto, Zantac, Zofran, nothing helped. Stomach hurt and couldn't keep any food down. Doc said I just had to fight thru it. It wasn't his stomach that hurt so after 3 days, I quit taking the med. Symptoms continued for 7-8 days.

Promised my doc I would try again (amping up slower) after Vacay this week. I'm going to talk to my pharmacist first about what RX may be out there to help w stomach issues.

What I'd like to know is how we missed this info while waiting for Tec to hit the streets. Are trial participants forbidden from discussing drugs/side effects while enrolled in trial studies?
I would love to know what the pharmacist says. I am on zofran and it is helping the nausea but not the other side effects. I am calling my neuro today to see what he has to offer. I started another thread overcoming tec. to see what people are using to control all these horrible side effects. I think people did report a lot of gastro side effects during the trial as 30% had to quit because of it. This is my second time trying it and I am on a low dose for two weeks. My side effects started immediately this time as it took a week before they kicked in last time.
Reply With Quote
  #4  
Old 07-07-2013, 08:42 AM
MSer MSer is offline
Registered Member
 

Join Date: Aug 2011
Posts: 55
I think it may be that our "flora" in our intestines are not healthy! We take so much medication to keep us going with MS that it has really done a number on our bodies. Try taking a really good probiotic a week before you begin the medication again. It helps your body stay healthy and able to fight off the crud we swallow.

I was eating FAGE yogurt every day for a while because of the probiotics in it. But it is not strong enough if you are on medications that your body needs to cleanse out of your system.

Just a thought. I wonder how many people on this site is taking Tecfider AND probiotics - and not having many side effects.....
Reply With Quote
  #5  
Old 07-07-2013, 03:06 PM
durgastiger's Avatar
durgastiger durgastiger is offline
Registered Member
 

Join Date: Jan 2012
Location: Pennsylvania
Posts: 222
Thumbs up @MSer

Yes. I juice 2x a day and I take probiotics in the juice. Kefir and Russian Kefir and I have not had any stomach issues "at all". Minor flushing and itching also.

Since BG12 was out there was already talk about the stomach issues, flushing and itchy skin.

I feel much better, I feel less hungry between juicing but have a tendency to get bloated easier now with being on tecfidera, probiotics and juicing. I'm also on a modified SWANKS/GAPS diet.

I think every MSer needs to read up on flora, the leaky gut and a healthy gastrointestinal tract.
__________________
I left in love, in laughter, and in truth, and wherever truth, love and laughter abide, I am there in spirit.

Bill Hicks
Reply With Quote
  #6  
Old 07-11-2013, 11:13 AM
meburnett2004 meburnett2004 is offline
Junior Member
 

Join Date: May 2013
Posts: 26
What I want to know is why it causes the flushing like a bad sunburn!!! It feels like my face is on fire and turns me bright red!
Reply With Quote
  #7  
Old 07-12-2013, 03:12 PM
Torn Torn is offline
Registered Member
 

Join Date: Mar 2012
Posts: 113
I was told to eat a fatty meal with it to lessen the side effects. My stomach isn't terrible but flushing and itching suck.
Reply With Quote
  #8  
Old 07-16-2013, 06:23 PM
junius27 junius27 is offline
Junior Member
 

Join Date: Jul 2013
Posts: 3
Question tec

I have been eating half my meal then take tec.Then eat the rest of my meal. I also take the pills 10 to 12 hours apart.
Reply With Quote
  #9  
Old 07-19-2013, 02:34 PM
Kara10 Kara10 is offline
Registered Member
 

Join Date: Dec 2006
Posts: 34
I have been on Tecfidera about 3 weeks. I too had the stomach burning and GI upset. Now I am taking generic Prilosec (Omneprazole) which has helped considerably. I saw my primary for my physical today and he wrote me a Rx for the Omneprazole so I only will pay a co-pay for the next time.

Regarding the flushing, my Neurologist told me to take 250 mg (enteric coated) Aspirin one hour before I take the Tecfidera for the flushing symptoms. She said to gradually wean myself down to the 81 mg dose. I have had no problems since taking the aspirin. It is very important to take the enteric coated to prevent stomach upset.

I eat a big breakfast before my 9 am dose. I had originally tried drinking my usual protein shake for breakfast and had stomach problems.

Now for the best part. A nurse told me to take a couple pieces of chocolate before my 9 pm dose. The fat in the chocolate helps diminish the side effects of the drug.

I eat small meals and drink a lot of water throughout the day. I try to eat as healthy as possible. I still eat junk occasionally. You have to enjoy some fun.

I set my cell phone alarm for 8:45 am and pm so I have maintained the 9 am and 9 pm schedule.

Since incorporating these changes, the side effects are minimal.
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -6. The time now is 10:00 PM.